Hemopericardium and Cardiac Tamponade Associated with Dabigatran Use (July/August).
Ann Pharmacother. 2012 Jul 10;
Authors: Dy EA, Shiltz DL
OBJECTIVE:To describe 2 cases of hemopericardium following treatment with dabigatran.CASE SUMMARIES:A 70-year-old male with a history of dabigatran use presented with cough, fatigue, and bloody stools. The patient had a large hyperdense pericardial effusion caused by accumulation of bloody fluid, leading to hypotension and shock. Approximately 1000 mL of hemorrhagic fluid was drained from the pericardial space. A 77-year-old female was admitted for treatment of pneumonia and atrial fibrillation. Dabigatran was initiated and, after 6 doses, the patient developed abdominal pain, respiratory distress, and shock. She was diagnosed with pericardial effusion leading to cardiac tamponade. Pericardiocentesis and thoracentesis procedures removed a cumulative total of 2000 mL of bloody fluid.DISCUSSION:Dabigatran is an oral direct thrombin inhibitor approved for the reduction of stroke and systemic embolism risk in patients with nonvalvular atrial fibrillation. In December 2011, the Food and Drug Administration released a statement describing serious bleeding events associated with dabigatran use. According to the Naranjo scale, the cases presented here had probable associations between hemopericardium and dabigatran. While there is no known literature supporting this relationship, there are documented cases of warfarin-induced hemopericardium.CONCLUSIONS:These case reports highlight the potential for dabigatran to cause hemopericardium and cardiac tamponade. Additional reports may better elucidate (or characterize) the risk of dabigatran-induced hemopericardium and cardiactamponade.
PMID: 22786838 [PubMed - as supplied by publisher]